If you’re an older adult, and I don’t mean a 50-something AARP member but over 65, this important message is for you. Those over 65 make up only 11% of the population yet take 36% of all prescription medications. In another context, 38% of those over 65 take over 5 prescription medications. The relevance behind the number of medications is that it is the best predictor of whether you will suffer an adverse effect from your medication regimen. This could be as serious as a visit to the emergency room, a hospital admission, death, or as subtle as memory loss, sedation, urinary incontinence or just feeling plain lousy. Data show that if you take between 5 & 8 prescription medications that you have a 50% chance of an adverse effect, and if you take more than 8 medications your risk is 100%. Not very good odds in your favor. This problem of a heavy drug burden on older adults is a leading cause of harm and functional decline and it needs to be addressed. Some basic principles that you can employ to optimize your health by optimizing your medication regimen and avoid some of these predictable pitfalls are listed here.
- Always look for non-drug options to manage your risk of disease. This is the best way to avoid over-medicating yourself. For example, non-drug methods to manage mild to moderate pain in osteoarthritis can be effective, yet the use of NSAIDs, drugs like ibuprofen or naproxen, are wrought with risk of GI bleeding, a leading cause of emergency room visits, hospitalization and death in older adults.
- Always make sure the benefits outweigh any risks since the benefit of many medications as we get older declines, while the risk of an adverse effect increases. This means you are holding your physician responsible by providing the clear evidence that what s/he wants to prescribe has clear evidence of benefit in older adults. Many times the prescriber is inferring from studies done in younger-old adults that the same benefit will be incurred in older adults. One such outcome was realized with the use of spironolactone for congestive heart failure. In younger-old adults it reduced hospital admissions and saved lives. But in older adults it increased hospital admissions and mortality rates, primarily due to high potassium levels. This is an adverse drug effect from spironolactone. This is a segue into the next key point.
- Get and stay engaged in your health plan by monitoring. Understand what you and your physician need to monitor in order to avoid serious adverse effects from your medications. Ask the question: What are possible adverse effects and how do we monitor to prevent them from happening? Is it blood sugar? Is it blood pressure? Etc. Take responsibility.
- When starting a new medication for a valid reason, ask your physician AND pharmacist if they checked for any and all drug interactions. This is critical! Several drugs were shown to be key in causing harm in older adults and led to emergency room visits because one drug caused an enhanced effect of another. A couple examples are: A sulfa antibiotic for a bladder infection added to someones regimen that contains an oral medication for diabetes, like glyburide or glipizide, and the result was severe low blood sugar. Or a potassium-conserving diuretic (water pill) added to someones regimen that contained lisinopril or enalapril and the result was severely high potassium levels, which can be lethal. Ask and don’t assume that drug interactions were screened whenever a new drug is added to your regimen, even if it is a short course for an antibiotic.
- Avoid taking medication known to cause harm in older adults. These are called PIMs or potentially inappropriate medications. One such list is called the Beers List, developed by Dr. Mark Beers, MD. Many of these medications can cause cognitive impairment, over-sedation, contribute to or cause falls, among other things. Refer to our article “Beware! Drugs that may cause harm”.
- Take medications properly. One significant example is the use of eye drops. Timolol eye drops, when not administered properly get absorbed into the body and cause profound effects on blood pressure and heart rate. One study measured that timolol eye drops is the leading risk factor for falls in people with glaucoma. However, by using the proper method of administration you can reduce systemic absorption by 2/3rd’s thereby reducing the risk of any adverse effects. Refer to our article “Eye drops: Systemic side-effects”.
- Last but not least, whenever you feel different or just not right, always suspect a medication. My role is to presume a drug guilty until proven innocent. You should do the same and then hold the health care system accountable for investigating and ruling out all possible drug-related causes. When a client of mine told me his Zocor was causing memory loss I at first did not believe him. But we continued to purse his claim and, lo and behold, it is now accepted that statins do cause memory loss in some people. Always suspect the drug until proven otherwise and trust your instincts.
There you have it, your short guide to optimizing your health by optimizing your medication regimen.